Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS State College, PA

September 21, 2018Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 5:29 PM EDT for Warren County, Pennsylvania. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 5:29 PM EDT (21:29 UTC)
Expired
Sep 21, 2018, 7:30 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:14 PM EDTTSTM WND DMG2 Sw Lottsville, PATREE ACROSS ROUTE 6 NEAR SWAMP RUN.
Sep 21, 6:14 PM EDTTSTM WND DMG2 Sw Lottsville, PATREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.
Sep 21, 6:49 PM EDTTSTM WND DMG3 W Althom, PATREE AND WIRES DOWN ALONG DAVEY HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS51 KCTP 212129
SVRCTP
PAC123-212330-
/O.NEW.KCTP.SV.W.0099.180921T2129Z-180921T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
529 PM EDT FRI SEP 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 730 PM EDT.

* At 528 PM EDT, severe thunderstorms were located along a line 
  extending from near Silver Creek to near Andover, moving east at 
  30 mph.

  HAZARD...60 mph wind gusts and brief downpours.

  SOURCE...Radar indicated.

  IMPACT...Expect possible damage to roofs, siding, and trees.

* Locations impacted include...
  Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
  Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua
  Dam, Chapman State Park, Tidioute, Sugar Grove, Starbrick,
  Clarendon and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 2128Z 280DEG 23KT 4254 7926 4165 8056 

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
525 
WWUS51 KCTP 212323
SVSCTP

Severe Weather Statement
National Weather Service State College PA
723 PM EDT FRI SEP 21 2018

PAC123-212330-
/O.EXP.KCTP.SV.W.0099.000000T0000Z-180921T2330Z/
Warren PA-
723 PM EDT FRI SEP 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL EXPIRE AT
730 PM EDT...

The storms which prompted the warning have have moved out of the 
warned area. The warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Pennsylvania.

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 2320Z 280DEG 23KT 4241 7832 4153 7962 

$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:56 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 21, 3:56 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
356 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A line of severe thunderstorms capable of strong to potentially
damaging wind gusts are likely to impact northwest and north
central Pennsylvania later this evening into early tonight. A
refreshingly cooler and less humid airmass will kick- off the
fall season on Saturday with dry weather persisting in most
areas through the remainder of weekend. Periods of rain are
likely to return Monday night into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
18Z GOES-16 visible satellite continues to show low clouds
hanging tough over the eastern 1/2 of the CWA. Meanwhile, mostly
sunny, warm and breezy conditions are common across the western
Alleghenies to the OH border. Radar and satellite trends now
confirm a pre-frontal boundary exists from western NY extending
southward along the Allegheny Front, enhanced to some extent by
differential heating on the edge of the low clouds. Earlier
runs of the hires models did a reasonable job in depicting
isolated convection developing in the lee of the Alleghenies.

The main focus remains the late-day severe/damaging wind threat
associated with well-defined cold front moving eastward through
the Great Lakes and Ohio Valley. The damaging wind threat will
arise from a relatively fast-moving line of thunderstorms
(QLCS) forecast to develop by CAMS along/ahead of the cold
front, accelerating southeastward downwind of Lake Erie across
northwest PA into north central PA later this evening into
early tonight.

The most likely timing for severe wind gusts is 23Z and 03Z
over the northwest 1/3 of the CWA.

The line should gradually weaken and lose intensity as it
continues to push southeast of I-80/99 early tonight. The threat
of severe weather will also decrease, owing to limited
instability and downsloping flow east of the Alleghenies. Gusty
winds will remain possible along the front. Models show frontal
precip breaking up and progressively dissipating into the
predawn hours Saturday over the southeast 1/3 of the CWA or near
the PA Turnpike.

Noticeably cooler and much drier air will overspread the area
from north to south late tonight. Expect temperatures around
daybreak Saturday to range from the upper 40s in the northern
tier to around 60 degrees in the lower Susquehanna Valley.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Cooler, less humid air will arrive behind the front for the
upcoming weekend. The frontal boundary will stall just south of
the Mason-Dixon line, with fair weather persisting through
Saturday evening. Models hinting at moisture riding along the
Mason Dixon line Saturday night into Sunday, keeping light rain
going there for the second half of the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Model consensus supports increasing forecast confidence in a
period of rain developing north to south Monday night into
Tuesday as the wavy frontal boundary lifts back to the north
aided by return flow around 1039 mb sfc high over Nova
Scotia. There is also growing confidence/certainty in rainfall
along a cold front crossing the Appalachians around mid week.
Following a dry period Thursday and early Friday a second cold
front looks possible later Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MVFR ceilings holding tough over the eastern 1/2 of the airspace
while VFR prevails across ZOB sector. Growing less optimistic
for improvement in the eastern airspace. An isolated shower or
thunderstorm will be possible through the late afternoon. Winds
will remain a bit gusty (15-25KT) especially across the western
airspace through the evening.

A relatively fast-moving line of gusty showers/storms will
accompany a cold front southeastward through the airspace late
this evening through tonight. The greatest risk for high wind
gusts exists over the northwest airspace and included TEMPO
group with 40KT gust at KBFD btwn 00-02Z. Low clouds should
move in behind the cold front late tonight with MVFR cigs a
good bet across the northwest 1/3 of the airspace into early
Saturday morning.

.Outlook...

Sat...AM low cigs bcmg VFR.

Sun...AM fog north. Light rain possible near the PA/MD border.

Mon-Tue...Periods of rain spreading south to north.

Wed...Showers/thunderstorms likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Ross/DeVoir/Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
512 PM EDT Fri Sep 21 2018

PAZ004>006-010-011-017-222115-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
512 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>026-033>035-037-041-045-046-222115-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of strong to marginally severe thunderstorms with gusty winds
will move through the region late this evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-049>053-056>058-063-222115-
Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of showers with gusty winds will move through the region
between 1030 pm and 2 am. A thunderstorm with brief heavy rain is
also possible within this line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-222115-
Lebanon-Adams-York-Lancaster-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:30 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk, McKean, Warren60 min
Sep 21, 7:37 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter83 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.